lamical side effect - bruising - ER or not?

Discussion in 'General Parenting' started by OpenWindow, Dec 13, 2007.

  1. OpenWindow

    OpenWindow Active Member

    difficult child and easy child#1 were wrestling and now difficult child has bruises all over his chest and back. The bruises are shaped like easy child's shoe treads.

    difficult child started Lamictal about 3-4 weeks ago, and we've increased the dose steadily over those weeks, while lowering his Lexapro. I looked up side effects and one of them was easy bruising and bleeding, and to call the doctor immediately if that happened. Of course it's 8 o'clock at night so I can't call the doctor.

    He's been very hyper and emotional all night and has a slight fever.

    He shouldn't have the bruises - they've wrestled much harder than this before with no marks.

    The question is - should I take him to the ER or wait to call the doctor tomorrow. I call the ER and they said bring him in to make sure, husband say DO NOT take him to the hospital and got mad at me for considering it. He's at work and hasn't seen the bruises, just thinks I'm overreacting. Pharmacist says she's not sure - if I'm worried to take him in but it may wait until tomorrow.

    I don't know what to do! Anyone have any kind of experience with this side effect?
  2. smallworld

    smallworld Moderator

    I have not seen this side effect with Lamictal. However, I know that anticonvulsants/mood stabilizers can have serious side effects that should be checked immediately. In this situation, I think I would err on the side of caution and go to the ER. At least a blood test could be run tonight to see if there is any liver problem (which I think is what can cause the easy bruising).

    Why can't you call the psychiatrist? Doesn't he/she have an after-hours number for emergencies? Our three psychiatrists do, and in this situation, I wouldn't hesitate to call them to get their opinion.

    Please let us know what happens.
  3. smallworld

    smallworld Moderator

    by the way, what dose Lamictal is he taking? How fast was it increased?
  4. OpenWindow

    OpenWindow Active Member

    We started about two months ago (I was wrong in my previous post). He was on 25 mg for a few weeks, then up to 50 two, then we just moved him up to 75 last weekend.
  5. smallworld

    smallworld Moderator

    Good -- the proper dosing instructions for Lamictal were followed. At least you know you didn't raise it too quickly.

    I'd still consider a run to the ER (I know, a pain in the neck, but sometimes very necessary).
  6. Sara PA

    Sara PA New Member

    The side effect that you need to worry about is Stevens-Johnson Syndrome which involves a rash. It does not look like bruising. However, in addition to the rash, S-J is usually involves flu-like symptoms.

    On the other hand, don't count on doctors in the ER to be able to identify the S-J rash. If you do go to the ER, insist that a dermatologist see him.
  7. smallworld

    smallworld Moderator

    From the prescribing information for Lamictal:

    Tell your doctor immediately if you notice any of the following:

    Any skin reaction (eg. rash or 'hives').
    Swelling of the face, lips or tongue.
    Sore mouth or sore eyes.
    A high temperature (fever).
    Swollen glands.
    Easy bruising or unusual bleeding.

    These are all very serious side effects and you may need urgent medical attention or hospitalisation.
  8. Sara PA

    Sara PA New Member

    Ya learn something new every day......

    Yep, easy bruising or unusual bleeding is a S-J symptom.

    That with the fever makes me nervous.

    But again, make sure someone who knows about Stevens-Johnson examines him at the ER. Ask specifically if it is that and make sure you mention that he's taking Lamictal (though it can be gotten from virtually any medication).
  9. OpenWindow

    OpenWindow Active Member

    Thanks smallworld and Sara. Your information helped me convince my husband I wasn't overreacting and we should go to be safe.

    We went to the ER and the nurse was puzzled by the odd bruises. (They were the actual outline of easy child's shoe.) The doctor ran some blood tests and we went home after the initial results said his blood wasn't too thin. We are waiting now for the psychiatrist to call us after he looks at the other results of the bloodwork.

    The ER told us to follow up with his primary care doctor to look into Stevens-Johnson (they were pretty convinced it wasn't that, there's no rash at all just odd bruising). But they said I need to get it checked out anyway. If the bruising continues or gets worse or if a rash starts, we're supposed to go back to call a doctor or go back to the ER. He had a very low fever when they took his temp at the hospital.

    He's off Lamictal cold turkey now until we hear from the psychiatrist, who will probably agree.

  10. smallworld

    smallworld Moderator

    Linda, did the ER run liver function tests? When my daughter was on Depakote (another mood stabilizer), the psychiatrist said if she got odd bruises, it might be related to liver toxicity. Just another lead for you.

    Hope things resolve soon.